North Dakota, 2012Hail and Damaging Winds in North Dakota, July 3 to 4, 2012
July 3 to 4, 2012 · NWS BIS · 14 events in 3 counties and zones
Severe Thunderstorm Watch number 458 was in effect during this event. Strong to severe thunderstorms over northeast Montana moved into northwest North Dakota during the evening as surface low pressure advanced into the Dakotas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $33,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe Thunderstorm Watch number 458 was in effect during this event.
Strong to severe thunderstorms over northeast Montana moved into northwest North Dakota during the evening as surface low pressure advanced into the Dakotas. Thunderstorms continued to develop along an occluded front north of the low across northwest North Dakota. Several reports of large hail and severe thunderstorm winds were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 3, 2:20 PM CST, 4 hours 30 minutes earlier.
Area forecast discussion, Jul 3, 2:20 PM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
320 PM CDT TUE JUL 3 2012
.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...
MAIN CONCERNS TONIGHT INVOLVE THE THREAT OF SEVERE WEATHER AND
FIRE WEATHER CONDITIONS. LATE TUESDAY AFTERNOON LOW PRESSURE OVER
THE HIGH PLAINS OF CENTRAL MONTANA IS EXPECTED TO MOVE EAST
THROUGH NORTH DAKOTA TONIGHT. A COLD FRONT WILL BE THE FOCUS FOR
THUNDERSTORMS ACROSS WEST AND CENTRAL NORTH DAKOTA TONIGHT. THE
MAIN AREA FOR THUNDERSTORMS WILL BE NORTHWEST INTO NORTH CENTRAL
NORTH DAKOTA BETWEEN 8 PM AND 3 AM CDT. WE EXPECT LINES OF
THUNDERSTORMS WITH THE MAIN THREAT HAIL AND STRONG WINDS.
ON WEDNESDAY...INDEPENDENCE DAY...THE COLD FRONT WILL BE THROUGH
MOST OF THE REGION WITH SOME RESIDUAL SHOWERS AND THUNDERSTORMS
ACROSS THE JAMES RIVER VALLEY. COOLER AND DRIER AIR WILL PUSH
THROUGH THE STATE AND EXPECT A DRY EVENING FOR THE INDEPENDENCE
EVENING CELEBRATIONS.
.LONG TERM...THURSDAY THROUGH MONDAY...
NO MAJOR HIGHLIGHTS ARE EXPECTED IN THE EXTENDED FORECAST WITH
SEASONABLE TEMPERATURES AND PRECIPITATION CHANCES.
THE BEST CHANCE FOR THUNDERSTORMS IN THE EXTENDED LOOKS TO BE LATE
THURSDAY NIGHT INTO FRIDAY IN A LOW LEVEL WARM AIR ADVECTION REGIME
NORTH OF SURFACE WARM FRONT ACROSS NORTHERN SOUTH DAKOTA. AT THIS
TIME...SEVERE CONVECTION IS NOT ANTICIPATED AS THE BEST INSTABILITY
IS EXPECTED TO REMAIN ACROSS SOUTH DAKOTA. THE RECENT HIGH HEAT AND
HUMIDITY IS NOT ANTICIPATED DURING THE EXTENDED PERIOD WITH THE
BROAD UPPER LEVEL RIDGE AXIS RETROGRADING WESTWARD BY LATE NEXT
WEEK...PLACING THE NORTHERN PLAINS INTO NORTHWEST FLOW ALOFT. THIS
WOULD FAVOR NEAR NORMAL TEMPERATURES IN THE LOWER 80S. OVERALL THE
CONSENSUS OF THE DETERMINISTIC AND ENSEMBLE GUIDANCE WAS FAVORED WITH
LOWER WEIGHT GIVEN TO THE GFS PER RECENT POOR BOUNDARY LAYER
MOISTURE VERIFICATION.
&&
.AVIATION...
VFR CONDITIONS ARE FORECAST THROUGH THE 18 UTC TAF CYCLE WITH THE
MAIN HAZARD BEING THE THUNDERSTORM POTENTIAL LATE THIS EVENING AND
THROUGH THE NIGHT. THE MOST LIKELY TERMINALS TO BE IMPACTED ARE KMOT
AND KISN...WITH LESSER PROBABILITIES FOR THE SOUTHERN TAF SITES OF
KDIK...KBIS AND KJMS. GIVEN THE GREATEST CONFIDENCE IN IMPACTS TO
KISN...DID INTRODUCE A TEMPO GROUP WITH MVFR CONDITIONS IN A
THUNDERSTORM BETWEEN 02-05 UTC THIS EVENING.
&&
.FIRE WEATHER...SOUTHEAST WINDS OF 25 TO 35 MPH WILL CONTINUE INTO
THE EVENING HOURS. ALTHOUGH RELATIVE HUMIDITY IS A BIT HIGHER
THAN FORECAST...IT SHOULD BOTTOM OUT BETWEEN 25 TO 30 PERCENT. DRY
PASTURE CONDITIONS CONTINUE EVEN THOUGH UP TO A TENTH OF AN INCH
OF RAIN FELL ACROSS THE SOUTHWEST TUESDAY MORNING. WILL CONTINUE
THE REG FLAG WARNING THROUGH 8 PM MDT.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR NDZ040-043.
&&
SHORT TERM...WAA
LONG TERM....AYD
AVIATION...AYD
Hazardous weather outlook, Jul 3, 6:38 PM CST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
738 PM CDT TUE JUL 3 2012
NDZ001>005-009>013-017>023-031>036-040>046-050045-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-SLOPE-
HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
738 PM CDT TUE JUL 3 2012 /638 PM MDT TUE JUL 3 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...TONIGHT
SEVERE THUNDERSTORM WATCH NUMBER 458 IS IN EFFECT. PLEASE VISIT
WWW.WEATHER.GOV/BIS FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS ARE LIKELY ACROSS SOUTHWEST AND SOUTH CENTRAL NORTH
DAKOTA THURSDAY NIGHT INTO FRIDAY...WITH A CHANCE OF THUNDERSTORMS
AGAIN ON SATURDAY.
.SPOTTER INFORMATION STATEMENT...
THE SPOTTER NETWORK HAS BEEN ACTIVATED. PLEASE CALL
1-800-247-0212 WITH SEVERE WEATHER REPORTS.
NDZ025-037-047-048-050-051-050045-
FOSTER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
738 PM CDT TUE JUL 3 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
DAKOTA.
.DAY ONE...TONIGHT
ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT. THESE STORMS ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS ARE LIKELY ACROSS SOUTHWEST AND SOUTH CENTRAL NORTH
DAKOTA THURSDAY NIGHT INTO FRIDAY...WITH A CHANCE OF THUNDERSTORMS
AGAIN ON SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THE JAMES RIVER BASIN
TONIGHT.
TM
In the hours before
Special weather statement, Jul 3, 5:52 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
652 PM CDT TUE JUL 3 2012
NDZ001-009-017-040030-
DIVIDE-MCKENZIE-WILLIAMS-
652 PM CDT TUE JUL 3 2012
...STRONG TO SEVERE THUNDERSTORMS APPROACHING WESTERN NORTH DAKOTA...
AT 645 PM CDT...OR 545 PM MDT...NATIONAL WEATHER SERVICE DOPPLER
RADAR WAS TRACKING A LINE OF STRONG TO SEVERE THUNDERSTORMS ACROSS
NORTHEAST MONTANA...ROUGHLY 63 MILES WEST OF CROSBY TO 95 MILES
SOUTHWEST OF WILLISTON...MOVING EAST AT AROUND 40 MPH.
WINDS UP TO 60 MPH...AND HAIL UP TO THE SIZE OF QUARTERS HAVE BEEN
REPORTED WITH THESE STORMS.
THIS LINE OF THUNDERSTORMS IS EXPECTED TO MOVE INTO WESTERN NORTH
DAKOTA BETWEEN 730 PM CDT AND 815 PM CDT.
ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE AHEAD OF THIS LINE.
STAY TUNED TO LOCAL MEDIA FOR UPDATED STATEMENTS OR WARNINGS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR WEST AND CENTRAL
NORTH DAKOTA UNTIL 100 AM CDT.
HEINERT/SIMOSKO
Thunderstorm Wind, Williams
- When
- July 3, 6:50 PM CST to 6:55 PM CST
- Where
- Williams County, 9.14 mi WNW of Bonetraill
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 48.460, -104.040
The strong winds blew down a tree onto a power line.
Thunderstorm Wind, Williams
- When
- July 3, 7:02 PM CST to 7:07 PM CST
- Where
- Williams County, 0.46 mi W of Grenora
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Trained Spotter
- Coordinates
- 48.620, -103.940
A twenty foot tall elm tree was knocked down.
Thunderstorm Wind, Williams
- When
- July 3, 7:02 PM CST to 7:07 PM CST
- Where
- Williams County, 1.83 mi E of Grenora
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 48.620, -103.890
A cattle wind break eight feet high was flattened and a wooden calf shelter was destroyed.
Thunderstorm Wind, Divide
- When
- July 3, 8:20 PM CST to 8:25 PM CST
- Where
- Divide County, 3.97 mi SSE of Westby
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 48.817, -104.017
An estimated peak wind report was received in rural western Divide County.
Hail, Williams
- When
- July 3, 8:25 PM CST to 8:28 PM CST
- Where
- Williams County, Grenora
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.620, -103.930
Hail, Williams
- When
- July 3, 8:40 PM CST to 8:45 PM CST
- Where
- Williams County, 1.66 mi NNE of (Isn)sloulin Fld Wil
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 48.200, -103.630
Hail, Williams
- When
- July 3, 9:10 PM CST to 9:15 PM CST
- Where
- Williams County, 9.42 mi SE of Alamo
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.480, -103.330
Hail, Divide
- When
- July 3, 9:53 PM CST to 9:58 PM CST
- Where
- Divide County, 14.86 mi SSW of Alkabo
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.660, -103.940
Hail, Williams
- When
- July 3, 9:53 PM CST to 9:59 PM CST
- Where
- Williams County, 0.46 mi W of Grenora
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.620, -103.940
Wind gusts to 50 miles per hour accompanied the large hail.
Hail, Divide
- When
- July 3, 11:00 PM CST to 11:05 PM CST
- Where
- Divide County, 4.59 mi E of Crosby
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.910, -103.180
Hail, Divide
- When
- July 3, 11:15 PM CST to 11:20 PM CST
- Where
- Divide County, 1.14 mi SW of Crosby
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 48.910, -103.300
Hail, Divide
- When
- July 3, 11:22 PM CST to 11:27 PM CST
- Where
- Divide County, 1.14 mi SW of Crosby
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 48.910, -103.300
Hail, Burke
- When
- July 3, 11:31 PM CST to 11:38 PM CST
- Where
- Burke County, 6.23 mi N of Columbus
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.990, -102.780
This report came from a campground just south of the Canadian border.
Hail, Divide
- When
- July 4, 12:35 AM CST to 12:41 AM CST
- Where
- Divide County, 1.14 mi SW of Crosby
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 48.910, -103.300
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Minnesota, July 3 to 6, 20123 deaths · 1 event
- Hail and Damaging Winds in Ohio, July 3 to 4, 20121 death · $25,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Georgia, July 3, 20121 injured · $464,000 · 1.75 in hail · 23 events
- Damaging Winds in Pennsylvania, July 3, 2012$285,000 · 50 kt wind · 9 events
- Hail and Damaging Winds in Pennsylvania, July 3 to 4, 2012$151,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Ohio, July 3, 2012$59,000 · 1 in hail · 24 events
- Hail and Damaging Winds in Virginia, July 3, 2012$43,000 · 1.5 in hail · 23 events
- Hail and Damaging Winds in Michigan, July 3, 2012$25,000 · 1.75 in hail · 33 events
- Hail and Damaging Winds in Michigan, July 3, 2012$50,000 · 1.75 in hail · 14 events
- Hail and Damaging Winds in West Virginia, July 3, 2012$50,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in Alabama, July 3, 2012$43,000 · 60 kt wind · 8 events
- Damaging Winds in South Carolina, July 3, 2012$33,000 · 60 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381490, 381491, 381492, 381496, 381505, 381493, 381497, 381498, 381499, 381500, 381501, 381502, 381503, 381504.